Background: Bevacizumab, a recombinant humanized monoclonal antibody for vascular endothelial growth factor, has been widely used in various cancers offering substantial clinical benefit. It is reportedly associated with development of high-grade proteinuria and nephrotic syndrome with the histology of thrombotic microangiopathy, but there has been no report describing the development of immunoglobulin A nephropathy in bevacizumab-treated patients. Case presentation. A 68-year-old man with metastatic rectal cancer was treated with bevacizumab. He presented with hematuria and proteinuria 15 and 17 months, respectively, after bevacizumab initiation. Bevacizumab was stopped at 17 months. Renal biopsy at 19 months revealed immunoglobulin A nephropathy, with numerous paramesangial hemispherical deposits and thrombotic microangiopathy. Electron microscopy showed numerous paramesangial electron-dense deposits of various sizes, and subendothelial injuries. Proteinuria almost completely resolved 8 months after bevacizumab cessation, although hematuria persisted. Follow-up renal biopsy 11 months after bevacizumab cessation showed a marked decrease in mesangial immunoglobulin A deposits and paramesangial electron-dense deposits, which correlated with a gradual decrease in serum immunoglobulin A. Conclusion: This is the first case report that confirmed histologically the development and resolution of immunoglobulin A nephropathy during and after bevacizumab therapy. This case shows that there may be other mechanisms of glomerular injury by bevacizumab besides glomerular endothelial injury leading to thrombotic microangiopathy.
- Anti-vascular endothelial growth factor therapy
- Immunoglobulin A nephropathy
- Nephrotic syndrome
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)